Electronic Communications in Probability

Large deviations related to the law of the iterated logarithm for Itô diffusions

Stefan Gerhold and Christoph Gerstenecker

Full-text: Open access


When a Brownian motion is scaled according to the law of the iterated logarithm, its supremum converges to one as time tends to zero. Upper large deviations of the supremum process can be quantified by writing the problem in terms of hitting times and applying a result of Strassen (1967) on hitting time densities. We extend this to a small-time large deviations principle for the supremum of scaled Itô diffusions, using as our main tool a refinement of Strassen’s result due to Lerche (1986).

Article information

Electron. Commun. Probab., Volume 25 (2020), paper no. 16, 11 pp.

Received: 12 March 2019
Accepted: 9 February 2020
First available in Project Euclid: 18 February 2020

Permanent link to this document

Digital Object Identifier

Primary: 60F10: Large deviations 60J60: Diffusion processes [See also 58J65] 60J65: Brownian motion [See also 58J65]

large deviations principle law of the iterated logarithm boundary crossings Itô diffusion

Creative Commons Attribution 4.0 International License.


Gerhold, Stefan; Gerstenecker, Christoph. Large deviations related to the law of the iterated logarithm for Itô diffusions. Electron. Commun. Probab. 25 (2020), paper no. 16, 11 pp. doi:10.1214/20-ECP297. https://projecteuclid.org/euclid.ecp/1581995086

Export citation


  • [1] Lucia Caramellino, Strassen’s law of the iterated logarithm for diffusion processes for small time, Stochastic Process. Appl. 74 (1998), no. 1, 1–19.
  • [2] Amir Dembo and Ofer Zeitouni, Large deviations techniques and applications, second ed., Stochastic Modelling and Applied Probability, vol. 38, Springer-Verlag, New York, 1998.
  • [3] Fuqing Gao and Shaochen Wang, Asymptotic behaviors for functionals of random dynamical systems, Stoch. Anal. Appl. 34 (2016), no. 2, 258–277.
  • [4] Ioannis Karatzas and Steven E. Shreve, Brownian motion and stochastic calculus, second ed., Graduate Texts in Mathematics, vol. 113, Springer-Verlag, New York, 1991.
  • [5] Hans Rudolf Lerche, Boundary crossing of Brownian motion, Lecture Notes in Statistics, vol. 40, Springer-Verlag, Berlin, 1986.
  • [6] Henry P. McKean, Jr., Stochastic integrals, Probability and Mathematical Statistics, No. 5, Academic Press, New York–London, 1969.
  • [7] Vladimir I. Piterbarg, Asymptotic methods in the theory of Gaussian processes and fields, Translations of Mathematical Monographs, vol. 148, American Mathematical Society, Providence, RI, 1996, Translated from the Russian by V. V. Piterbarg, Revised by the author.
  • [8] Volker Strassen, Almost sure behavior of sums of independent random variables and martingales, Proc. Fifth Berkeley Sympos. Math. Statist. and Probability (Berkeley, Calif., 1965/66), Univ. California Press, Berkeley, Calif., 1967, pp. 315–343.